Alert archive / Puerto Rico / Flash Flood Warnings in 2020

Flash Flood Warning 25, NWS JSJ

July 30, 2020

NWS JSJ issued this flash flood warning at Jul 30, 2020, 5:15 PM CDT. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2020, 5:15 PM CDT (22:15 UTC)
Expired
Jul 30, 2020, 6:15 PM CDT
In force
60 min
Issued by
NWS JSJ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

The radar

The San Juan radar (TJUA), 38 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

588 
WGCA52 TJSJ 302215
FFWSJU
PRC103-302315-
/O.NEW.TJSJ.FF.W.0025.200730T2215Z-200730T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
615 PM AST Thu Jul 30 2020

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Naguabo Municipality in Puerto Rico...

* Until 715 PM AST

* At 611 PM AST, Doppler radar continued to show showers and 
  thunderstorms capable of producing heavy rains across the warned 
  area. Flash flooding is ongoing and expected to continue during 
  the next hour or so as rivers and streams are running extremely 
  high levels.

  HAZARD...Life threatening flash flooding. Heavy rain producing 
           flash flooding. 

  SOURCE...Radar indicated. 

  IMPACT...Life threatening flash flooding of creeks and streams, 
           urban areas, highways, streets and underpasses. The Flash 
           Flooding is capable of producing unusual severity. Action 
           is needed to protect live and property. 

Excessive rainfall over the warned area will cause mudslides near 
steep terrain. The mud slide can consist of rock, mud, vegetation 
and other loose materials.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.Be especially cautious at night when it is 
harder to recognize the dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 1825 6573 1825 6568 1823 6569 1822 6566
      1821 6566 1820 6569 1818 6569 1819 6572
      1818 6574 1821 6579 1820 6583 1826 6582
      1827 6582 1830 6579

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

EXPECTED RAINFALL...BETWEEN 1-2 INCHES IN 1 HOUR

$$
RAM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 3:03 PM CDT, 2 hours 12 minutes earlier.

Area forecast discussion, Jul 30, 3:03 PM CDT, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
403 PM AST Thu Jul 30 2020

.SYNOPSIS...

Significant rain has been seen across the region. Conditions are
gradually improving across much of the local islands. Rainbands do
continue to bring showers and periods of rain to the area,
especially in eastern Puerto Rico, aggravating the flooding
conditions seen there. Gusty winds are still possible, especially
near rainbands. Gradual drying overnight into tomorrow will lead to
a more typical pattern for tomorrow and into the weekend.

&&

.SHORT TERM...Rest of Today through Saturday...

Tropical Storm Isaias continues to pull away from the area, moving
northwest at 15-20 mph. High levels of moisture persist across the
area, however, with rainbands streaming over the local islands.
Associated with some of these rainbands are locally stronger winds,
with gusts to around 30-40 mph, as well as heavy rains. Flash
flooding is already occurring in several portions of Puerto Rico.
Though gradual improvement is starting - and is expected to continue
- flooding will remain a significant concern, and the flash flood
watch is continued into tomorrow morning.

Drier air is forecast to enter the region on Friday. This will help
to bring calmer weather to the area. However, there will remain
sufficient moisture in the lower levels to help sustain some passing
showers during the morning and overnight, as well as to aid in the
development of afternoon showers. Shower activity will be somewhat
inhibited, but is expected to follow the typical pattern.

Patches of moisture will stream across the area on Saturday.
Precipitable water values will likely remain near seasonal normals.
However, conditions aloft are expected to be relatively unfavorable
for convective development, due to a mid- to upper-level ridge. As
such, intense afternoon showers and thunderstorms are not
anticipated.

.LONG TERM...Sunday through Saturday...From Prev Discussion...

The TUTT low that digs down into the Atlantic northeast of Puerto
Rico moves west, but stays north of the forecast area in the
latest run. After it passes on Sunday, high pressure moves into
the area Monday and Tuesday. Another TUTT develops in the western
tropical Atlantic and sweeps through the Caribbean sea adjoining
Puerto Rico late Wednesday and Thursday followed by weak high
pressure on Saturday.

The tropical wave that follows Isaias, will be exiting the area
by early Sunday morning, but will be followed closely by a
disturbance presently near 40 degrees west longitude. It is
expected to brush by the area Sunday night. East southeast to
southeast flow follows this disturbance Monday and Tuesday with
precipitable water values from 1.8 to 2.2 inches. After Tuesday
patches of good moisture move through surrounded by slightly below
normal moisture. These east to southeast winds will also bring
warmer than normal temperatures to the Greater San Juan and
Bayamon metropolitan areas

Sunday through Wednesday 500 mb temperatures range from minus 5 to
minus 6.5 providing the back drop for modest thunderstorms to
develop in the patchy moisture. Some warming occurs Wednesday and
Thursday, but 500 mb temperatures return to even lower values
afterwards. These thunderstorms will be mainly in western and
interior Puerto Rico during the afternoons. Isolated nocturnal
thunderstorms are also possible over the local waters.

&&

.AVIATION...

VCSH/SHRA activity continues for all terminals. Isolated TSRA are
possible through 30/22Z, with the potential generally gradually
decreasing. VCSH/SHRA continues to 31/04Z in the Leeward Islands,
31/07Z for TJBQ, and through at least 31/12Z for all other
terminals. A more typical pattern is expected during the day
tomorrow, with VCSH at TJBQ starting around 31/16Z.

&&

.MARINE...

A tropical storm warning remains in effect for the offshore
Atlantic waters as well as the Mona Passage. A small craft advisory
is in effect for the remainder of the local waters. Rough seas
continue, though conditions are gradually improving. Seas are
expected to remain hazardous through tomorrow. Seas of up to 16 to
18 feet, and occasionally to 20 feet, are forecast for overnight
tonight in those areas still under a tropical storm warning.
Elsewhere, seas of up to 10 to 12 feet are anticipated.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  78  91  79  93 /  70  20  30  30
STT  82  89  79  89 /  60  20  40  40

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...High Rip Current Risk through Friday afternoon for Central
     Interior-Mayaguez and Vicinity-North Central-Northeast-
     Northwest-Ponce and Vicinity-San Juan and Vicinity-
     Southeast-Southwest-Western Interior.

     Flash Flood Watch through Friday morning for Central Interior-
     Culebra-Eastern Interior-Mayaguez and Vicinity-North
     Central-Northeast-Northwest-Ponce and Vicinity-San Juan and
     Vicinity-Southeast-Southwest-Vieques-Western Interior.

     Coastal Flood Advisory until 6 PM AST this evening for Central
     Interior-Culebra-Mayaguez and Vicinity-North Central-
     Northeast-Northwest-Ponce and Vicinity-San Juan and
     Vicinity-Southeast-Southwest-Vieques-Western Interior.

     High Surf Advisory until 6 PM AST this evening for Central
     Interior-Culebra-Mayaguez and Vicinity-Northeast-Ponce and
     Vicinity-Southeast-Southwest-Vieques-Western Interior.

     High Surf Advisory until 6 AM AST Friday for North Central-
     Northwest-San Juan and Vicinity.

     High Rip Current Risk through late tonight for Culebra-Vieques.

VI...Flash Flood Watch through Friday morning for St Croix-
     St.Thomas...St. John...and Adjacent Islands.

     Coastal Flood Advisory until 6 PM AST this evening for St Croix-
     St.Thomas...St. John...and Adjacent Islands.

     High Surf Advisory until 6 PM AST this evening for St Croix-
     St.Thomas...St. John...and Adjacent Islands.

     High Rip Current Risk through late tonight for St Croix-
     St.Thomas...St. John...and Adjacent Islands.

AM...Small Craft Advisory until 8 PM AST Friday for Caribbean Waters
     of Puerto Rico from 10 NM to 17N-Coastal Waters of Northern
     Puerto Rico out 10 NM-Coastal Waters of Northern USVI and
     Culebra out 10 NM-Coastal Waters of Northwestern Puerto
     Rico out 10 NM-Coastal Waters of Southern Puerto Rico out
     10 NM-Coastal Waters of Southern USVI Vieques and Eastern
     Puerto Rico out 10 NM-Coastal Waters of Southwestern Puerto
     Rico out 10 NM.

     Tropical Storm Warning for Atlantic Waters of Puerto Rico and
     USVI from 10 NM to 19.5N-Mona Passage Southward to 17N.

     Small Craft Advisory until 8 AM AST Friday for Anegada Passage
     Southward to 17N.

&&

SHORT TERM...JA/CRS/OM
LONG TERM....RAM/ICP
PUBLIC DESK...RVT

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 1:23 AM CDTSpecial Marine WarningJSJ52 min
Jul 30, 1:39 AM CDTSevere Thunderstorm WarningJSJ51 min
Jul 30, 2:29 AM CDTSevere Thunderstorm WarningJSJ91 min
Jul 30, 2:39 AM CDTSpecial Marine WarningJSJ21 min
Jul 30, 2:47 AM CDTSevere Thunderstorm WarningJSJ73 min
Jul 30, 2:55 AM CDTSpecial Marine WarningJSJ65 min
Jul 30, 4:04 AM CDTSpecial Marine WarningJSJ86 min
Jul 30, 4:18 AM CDTFlash Flood WarningJSJ11 hr
Jul 30, 4:41 AM CDTFlash Flood WarningJSJ7 hr
Jul 30, 4:46 AM CDTFlash Flood WarningJSJ3 hr
Jul 30, 5:37 AM CDTSpecial Marine WarningJSJ113 min
Jul 30, 5:57 AM CDTFlash Flood WarningJSJ3 hr
Jul 30, 6:19 AM CDTFlash Flood WarningJSJ6 hr
Jul 30, 7:22 AM CDTFlash Flood WarningJSJ8 hr
Jul 30, 7:41 AM CDTFlash Flood WarningJSJ3 hr
Jul 30, 8:47 AM CDTFlash Flood Warning Considerable damage threatJSJ6 hr
Jul 30, 8:57 AM CDTFlash Flood WarningJSJ3 hr
Jul 30, 10:40 AM CDTFlash Flood Warning Considerable damage threatJSJ3 hr
Jul 30, 11:35 AM CDTFlash Flood WarningJSJ3 hr
Jul 30, 11:43 AM CDTFlash Flood Warning Considerable damage threatJSJ3 hr
Jul 30, 1:19 PM CDTFlash Flood WarningJSJ3 hr
Jul 30, 1:40 PM CDTAreal Flood WarningJSJ6 hr
Jul 30, 2:01 PM CDTFlash Flood WarningJSJ89 min
Jul 30, 2:17 PM CDTSpecial Marine WarningJSJ88 min
Jul 30, 2:24 PM CDTAreal Flood WarningJSJ6 hr
Jul 30, 2:30 PM CDTAreal Flood WarningJSJ6 hr
Jul 30, 2:44 PM CDTAreal Flood WarningJSJ6 hr
Jul 30, 2:59 PM CDTSmall Craft AdvisoryJSJ28 hr
Jul 30, 3:02 PM CDTFlash Flood WarningJSJ3 hr
Jul 30, 3:17 PM CDTFlash Flood Warning Considerable damage threatJSJ118 min
Jul 30, 3:46 PM CDTSpecial Marine WarningJSJ119 min
Jul 30, 3:52 PM CDTFlash Flood WarningJSJ83 min
Jul 30, 4:15 PM CDTFlash Flood WarningJSJ4 hr
Jul 30, 4:52 PM CDTAreal Flood WarningJSJ6 hr
Jul 30, 5:28 PM CDTFlash Flood WarningJSJ92 min
Jul 30, 6:16 PM CDTFlash Flood WarningJSJ119 min
Jul 30, 6:52 PM CDTSpecial Marine WarningJSJ53 min

Nearby

Flash Flood Warnings in Puerto Rico, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.